What are the consequences of taking proton pump inhibitors (PPIs) over an extended period of time? It seems we start patients on these medications and never discontinue them. — CHERIE HOWK, PhD, FNP-BC, Terre Haute, Ind.

The use of PPIs is indeed extensive and increasing. PPIs are often initiated by primary-care providers for the management of dyspeptic symptoms or gastroesophageal reflux disease, or as prophylactic treatment for patients who are taking long-term nonsteroidal anti-inflammatory drugs. Up to 33% of patients who start PPI therapy refill prescriptions without an obvious indication for maintenance therapy.

Rebound acid hypersecretion (RAHS) is defined as an increase in gastric-acid secretion above pretreatment levels after anti-secretory therapy. RAHS is observed in patients within two weeks of stopping PPIs and could theoretically lead to such acid-related symptoms as dyspepsia, acid regurgitation or heartburn and result in restarting treatment with a PPI.

In one study, acid inhibition with a PPI for eight weeks was shown to induce acid-related symptoms in a significant number of asymptomatic subjects after withdrawal of therapy (Gastroenterology. 2009;137:80-87). The theory that PPI dependency could contribute to the extensive use of long-term PPI needs to be investigated further. — Eileen F. Campbell, MSN, CRNP (154-04)